Israel Journal of Mathematics

, Volume 232, Issue 2, pp 883–897 | Cite as

Finitary isomorphisms of some infinite entropy Bernoulli flows

  • Terry SooEmail author


A consequence of Ornstein theory is that the infinite entropy flows associated with Poisson processes and continuous-time irreducible Markov chains on a finite number of states are isomorphic as measure-preserving systems. We give an elementary construction of such an isomorphism that has an additional finitariness property, subject to the additional conditions that the Markov chain has a uniform holding rate and a mixing skeleton.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



I thank Zemer Kosloff and Amanda Wilkens for their helpful conversations. I also thank the referee for carefully reviewing this article and providing insightful suggestions and comments.


  1. [1]
    K. Ball, Poisson thinning by monotone factors, Electronic Communications in Probability 10 (2005), 60–69.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    R. Burton, M. Keane and J. Serafin, Residuality of dynamical morphisms, Colloquium Mathematicum 85 (2000), 307–317.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    J. Feldman and M. Smorodinsky, Bernoulli flows with infinite entropy, Annals of Mathematical Statistics 42 (1971), 381–382.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    N. A. Friedman and D. S. Ornstein, On isomorphism of weak Bernoulli transformations, Advances in Mathematics 5 (1970), 365–394 (1970).MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    G. Gallavotti and D. S. Ornstein, Billiards and Bernoulli schemes, Communications in Mathematical Physics 38 (1974), 83–101.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    A. E. Holroyd, R. Lyons and T. Soo, Poisson splitting by factors, Annals of Probability 39 (2011), 1938–1982.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    A. E. Holroyd, R. Pemantle, Y. Peres and O. Schramm, Poisson matching, Annales de l'Institut Henri Poincaré Probabilités et Statistiques 45 (2009), 266–287.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    S. Kalikow and B. Weiss, Explicit codes for some infinite entropy Bernoulli shifts, Annals of Probability 20 (1992), 397–402.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    A. Katok, Fifty years of entropy in dynamics: 1958–2007, Journal of Modern Dynamics 1 (2007), 545–596.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    Y. Katznelson, Ergodic automorphisms of Tn are Bernoulli shifts, Israel Journal of Mathematics 10 (1971), 186–195.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    M. Keane and M. Smorodinsky, A class of finitary codes, Israel Journal of Mathematics 26 (1977), 352–371.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    M. Keane and M. Smorodinsky, Bernoulli schemes of the same entropy are finitarily isomorphic, Annals of Mathematics 109 (1979), 397–406.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    M. Keane and M. Smorodinsky, Finitary isomorphisms of irreducible Markov shifts, Israel Journal of Mathematics 34 (1979), 281–286.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    A. N. Kolmogorov, Entropy per unit time as a metric invariant of automorphisms, Doklady Akademii Nauk SSSR 124 (1959), 754–755.MathSciNetzbMATHGoogle Scholar
  15. [15]
    D. Ornstein, Bernoulli shifts with the same entropy are isomorphic, Advances in Mathematics 4 (1970), 337–352.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    D. Ornstein, Factors of Bernoulli shifts are Bernoulli shifts, Advances in Mathematics 5 (1970), 349–364.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    D. S. Ornstein, Imbedding Bernoulli shifts in flows, in Contributions to Ergodic Theory and Probability, Lecture Notes in Mathematics, Vol. 160, Springer, Berlin-Heidelberg, 1970, pp. 178–218.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    D. Ornstein, Two Bernoulli shifts with infinite entropy are isomorphic, Advances in Mathematics 5 (1970), 339–348.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    D. S. Ornstein, The isomorphism theorem for Bernoulli flows, Advances in Mathematics 10 (1973), 124–142.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    D. S. Ornstein, Ergodic Theory, Randomness, and Dynamical Systems, Yale Mathematical Monographs, Vol. 5. Yale University Press, New Haven, CT-London, 1974.Google Scholar
  21. [21]
    D. Ornstein, Newton's laws and coin tossing, Notices of the American Mathematical Society 60 (2013), 450–459.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    D. S. Ornstein and P. C. Shields, Mixing Markov shifts of kernel type are Bernoulli, Advances in Mathematics 10 (1973), 143–146.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    D. S. Ornstein and B. Weiss, Statistical properties of chaotic systems, Bulletin of the American Mathematical Society 24 (1991), 11–116.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    D. S. Ornstein and B. Weiss, Geodesic flows are Bernoullian, Israel Journal of Mathematics 14 (1973), 184–198.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    D. S. Ornstein and B. Weiss, Entropy and isomorphism theorems for actions of amenable groups, Journal d'Analyse Mathématique 48 (1987), 1–141.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    D. J. Rudolph, A characterization of those processes finitarily isomorphic to a Bernoulli shift, in Ergodic Theory and Dynamical Systems, I (College Park, MD, 1979–80), Progress in Mathematics, Vol. 10, Birkhäuser, Boston, MA, 1981, pp. 1–64.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    D. J. Rudolph, A mixing Markov chain with exponentially decaying return times is finitarily Bernoulli, Ergodic Theory and Dynamical Systems 2 (1982), 85–97.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    Ja. Sinaĭ, On the concept of entropy for a dynamic system, Doklady Akademii Nauk SSSR 124 (1959), 768–771.MathSciNetzbMATHGoogle Scholar
  29. [29]
    T. Soo and A. Wilkens, Finitary isomorphisms of Poisson point processes, Annals of Probability, to appear,
  30. [30]
    S. M. Srivastava, A Course on Borel Sets, Graduate Texts in Mathematics, Vol. 180, Springer-Verlag, New York, 1998.Google Scholar
  31. [31]
    B. Weiss, The isomorphism problem in ergodic theory, Bulletin of the American Mathematical Society 78 (1972), 668–684.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of KansasLawrenceUSA

Personalised recommendations